|Is my fatty tissue above the color bone HIV related? If so should I start HIV medicines.
Jun 6, 2011
I'm 60 and have been HIV and a non progress-or now since the first tests in the late 1980's. Over the last two years I have been getting lumps, 2 on my back and 2 on my breasts and above each color bone areas. I have had ultra sounds, cat scans, etc. So far I'm told they are fatty tissue. My General Doctor feels the fatty tissue areas are nothing to be worried about. My HIV Doctor says have them removed. I did have one removed off my stomach and it was found to be just a fatty tissue. My last CD4 was 485 and my viral load 178. My HIV Doctor also wants me to start Atripla. I have dropped below 500 many times since my first test in 1993 and bounce back. I want to delay medicines until my CD4's stay in the low 400's or my viral load goes up. I am concerned about the long term use and side effects of the medicines, but I am concerned about the lumps. Do you think they are AGE or HIV related. Cancer does run in my family. Bill
Response from Dr. McGowan
Dear Bill thanks for your question.
These fatty deposits seem unrelated to having HIV. They are called lipomas and many people get them, especially as we get older. The timing of when to start meds, especially since you have such a low viral load off meds can be tricky. We have learned that HIV causes alot of collateral damage to organs over time (some of which may be related to the inflammation- called immune activation- that the body needs to keep the virus controlled). We tend to think of starting medications nowadays not so much as when we HAVE TO, but rather in a more proactive way...I choose to interrupt this infection whenever I want. I am glad you are having an ongoing discussion with your doctor and keep on top of the numbers. Best, Joe
Friend won't tell past partners of recently HIV diagnosis
Help with learning to deal with social isolation
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.